Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Olanzapine has been shown to cause a low incidence of extrapyramidal side effects and minimal, nonsignificant elevations of prolactin levels. No previously reported cases of olanzapine induction of galactorrhea were found in our literature review or from our contact with the manufacturer of olanzapine (Eli Lilly & Company, Sept. 4, 2001, personal communication). We report on a patient who experienced galactorrhea with olanzapine therapy.
Ms. A was a 19-year-old white woman with mild mental retardation and a history of birth anoxia. She was referred to us after 4 years of emotional instability, with periods of depression or agitation and heightened activity, both marked by poorly formed delusions. No health problems were reported; there were no reports of recreational drug or alcohol use. Ms. A’s mother—who accompanied her on every visit—and her special school were dissatisfied with her response to her current medication regimen, which included 15 mg of olanzapine at bedtime and 250 mg b.i.d. of divalproex. Ms. A’s mother stated that her daughter was restless and inattentive but also sedated. Her mother also stated that Ms. A had a slight milky breast discharge that she believed had appeared approximately 3 weeks after olanzapine treatment had begun. Ms. A was an extremely poor reporter of events and of her internal states. The results of laboratory tests were all normal, including a normal level of thyroid-stimulating hormone and a prolactin measurement of 13 ng/ml (normal range=3–30). Ms. A’s serum valproate level was 64 μg/ml. Mild to moderate akathisia was noted.
Ms. A was switched from olanzapine to 100 mg of quetiapine in the morning and 300 mg at bedtime, and her divalproex dose was increased to 750 mg/day. After 4 weeks, no akathisia was observed or reported, and Ms. A’s mother reported that the breast discharge had ceased. A repeat prolactin measurement revealed a serum level of 5 ng/ml and a valproate level of 114 μg/ml. Ms. A’s mother and her school reported significant behavioral improvements that continued for over 1 year of follow-up without the return of side effects. Since Ms. A’s prolactin level was normal and the galactorrhea had stopped after quetiapine was discontinued, no further workup was undertaken.
Although olanzapine typically does not cause problematic elevation of prolactin levels, olanzapine is viewed as causative in this instance because galactorrhea and akathisia both began at its initiation and ceased with the substitution of quetiapine, which has weaker dopamine binding (1). Minor prolactin elevation was observed, although its level was still within the normal range. Euprolactinemic galactorrhea has been associated with thyroid abnormalities, but the patient’s level of thyroid-stimulating hormone was normal (2). The reason galactorrhea occurred is unclear, but it may have been due to structural damage and greater sensitivity to prolactin resulting from the patient’s anoxia at birth. The akathisia may also have been a product of greater sensitivity to dopamine blocking.
Download citation file:
Web of Science® Times Cited: 4